Alert archive / Kansas / Dense Fog Advisories in 2012

Dense Fog Advisory 21, NWS Dodge City, KS

December 8, 20127 counties in Kansas

NWS Dodge City, KS issued this dense fog advisory at Dec 8, 2012, 11:48 PM CST for 7 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2012, 11:48 PM CST (05:48 UTC)
Expired
Dec 9, 2012, 3:00 AM CST
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WWUS73 KDDC 090548
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CST SAT DEC 8 2012

...DENSE FOG WILL BE FOUND ACROSS PORTIONS OF SOUTHWEST KANSAS...

.LOW LEVEL MOISTURE HAS POOLED UP AGAINST A STRONG COLD FRONT
MOVING THROUGH WESTERN KANSAS. THIS HAS ALLOWED DENSE FOG TO FORM
ACROSS PORTIONS OF SOUTHWEST KANSAS.

KSZ064-076>078-086>088-090900-
/O.NEW.KDDC.FG.Y.0021.121209T0548Z-121209T0900Z/
HODGEMAN-HASKELL-GRAY-FORD-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...JETMORE...HANSTON...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...LIBERAL...
KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
1148 PM CST SAT DEC 8 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 3 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM CST SUNDAY. 

* VISIBILITY...A QUARTER OF A MILE OR LESS

* IMPACTS...REDUCED VISIBILITY WILL MAKE TRAVEL DIFFICULT. 
  MOTORISTS SHOULD EXERCISE CAUTION EARLY THIS MORNING AND BE 
  ALERT FOR AN ABRUPT DROP IN VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

42
1 follow-up statement
322 
WWUS73 KDDC 090839
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
239 AM CST SUN DEC 9 2012

...DENSE FOG HAS LIFTED IN MOST PLACES...

.DENSE FOG AROUND A QUARTER OF A MILE HAS LIFTED IN MOST
PLACES...HOWEVER...SOME LOCALIZED DENSE FOG MAY STILL BE POSSIBLE
BEFORE A STRONG COLD FRONT MOVES COMPLETELY THROUGH SOUTHWEST
KANSAS. AREAS OF FOG DOWN TO A HALF OF A MILE ARE STILL POSSIBLE
EAST OF LARNED TO LIBERAL FOR THE NEXT COUPLE OF HOURS..

KSZ064-076>078-086>088-090945-
/O.EXP.KDDC.FG.Y.0021.000000T0000Z-121209T0900Z/
HODGEMAN-HASKELL-GRAY-FORD-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...JETMORE...HANSTON...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...LIBERAL...
KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
239 AM CST SUN DEC 9 2012

...DENSE FOG ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS
MORNING...


$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at Dec 8, 11:36 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 8, 11:36 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1136 PM CST SAT DEC 8 2012

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 202 PM CST SAT DEC 8 2012

SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE TURNING
EASTWARD ACROSS SOUTH DAKOTA AND NEBRASKA SUNDAY AS A SECONDARY,
AND SLIGHTLY STRONGER IMPULSE, DIGS FURTHER SOUTHWARD INTO THE
DESERT SOUTHWEST. THE LATTER WILL BRING LIKELY PRECIP CHANCES TO
PORTIONS OF SOUTHERN COLORADO AND NORTHERN NEW MEXICO TONIGHT
THROUGH SUNDAY AFTERNOON. HOWEVER, THE STRENGTH OF THIS SYSTEM
STAYING JUST OFF TO OUR WEST COMBINED WITH A LACK OF LOW LEVEL
MOISTURE IS EXPECTED TO KEEP DRIER CONDITIONS IN PLACE ACROSS
WESTERN KANSAS. ALTHOUGH, NAM AND GFS MODEL SOUNDINGS DO SHOW
SOME MOISTURE ADVECTION IN THE MID LAYERS WITH NEAR SATURATION
PROFILES DEVELOPING ABOVE H7 BY SUNDAY AFTERNOON. AS A RESULT,
CANNOT RULE OUT PERIODS OF FLURRIES ACROSS PORTIONS OF WESTERN
KANSAS DURING THE DAY SUNDAY.

TEMPERATURES WILL BE BELOW FREEZING ONCE AGAIN TONIGHT AS A COLD
FRONT BEGINS TO PUSH INTO WESTERN KANSAS LATE THIS EVENING. COLDER
AIR WILL SPILL SOUTH INTO WESTERN KANSAS BEHIND THE COLD FRONT
LOWERING H85 TEMPERATURES TO AROUND OR JUST BELOW 0C ACROSS ALL OF
SOUTHWEST AND MUCH OF SOUTH CENTRAL KANSAS. EXPECT LOWS DOWN INTO
THE 20S(F) TONIGHT FOR THE MOST PART. TEMPERATURES ARE NOT
EXPECTED TO CLIMB MUCH DURING THE DAY, IF AT ALL, AS MUCH COLDER
AIR SURGES SOUTHWARD INTO THE WESTERN PART OF THE STATE. LOOK FOR
HIGH TEMPERATURES TO BE REACHED MUCH EARLIER IN THE DAY WITH HIGHS
ONLY IN THE 30S(F).

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 238 PM CST SAT DEC 8 2012

700MB-500MB MOISTURE AND FRONTOGENESIS WILL SLIDE SOUTH INTO
OKLAHOMA EARLY SUNDAY NIGHT AS AN UPPER LEVEL TROUGH EXITS THE
ROCKIES AND MOVES OUT INTO THE CENTRAL/SOUTHERN PLAINS. AT THIS
TIME CAN NOT COMPLETELY RULE OUT AN EVENING FLURRY OR TWO NEAR THE
OKLAHOMA BORDER BETWEEN 00Z MONDAY AND 06Z MONDAY GIVEN MOISTURE
AND WEAK LIFT. WILL THEREFORE LEAVE A MENTION OF FLURRIES GOING
UNTIL THIS WEAK FRONTOGENESIS EXITS THE STATE. AS SKIES CLEAR FROM
NORTH TO SOUTH OVERNIGHT AN AREA OF HIGH PRESSURE AT THE SURFACE
WILL BUILD INTO WESTERN KANSAS. CLEAR/CLEARING SKIES AND LIGHT
WINDS WILL SET THE STAGE FOR A COLD NIGHT ACROSS ALL OF WESTERN
KANSAS. TEMPERATURES FALLING BACK INTO THE SINGLE DIGITS FOR ALL
BUT SOUTH CENTRAL KANSAS STILL APPEARS ON TRACK. WILL PLACE THE
COLDEST TEMPERATURES, AROUND +5F, ACROSS WEST CENTRAL AND NORTH
CENTRAL KANSAS GIVEN THE FORECAST LOCATION OF THE SURFACE RIDGE
AXIS AT 12Z MONDAY.

MORE SUN THAN CLOUDS CAN BE EXPECTED EARLY MONDAY AS HIGH
PRESSURE AT THE SURFACE MOVES SOUTHEAST INTO OKLAHOMA EARLY IN THE
DAY. BASED ON VARIOUS NAM MODEL SOUNDINGS ACROSS WESTERN KANSAS AT
21Z MONDAY AND 00Z TUESDAY THE PREVIOUS FORECAST STILL LOOKS ON
TRACK WITH HIGHS REBOUNDING BACK INTO THE MID-UPPER 30S.

AN UPPER LEVEL SHORTWAVE RIDGE WILL BUILD INTO THE PLAINS MID WEEK
ALLOWING FOR A WESTERLY DOWNSLOPE FLOW TO DEVELOP. THIS CONTINUES
TO SUPPORT THE CURRENT WARMING TREND ALREADY IN THE GRIDS WITH
HIGHS REBOUNDING BACK TO AROUND 50 ON WEDNESDAY WITH MID 50S
LIKELY FOR MUCH OF WESTERN KANSAS ON THURSDAY.

AS THE UPPER LEVEL RIDGE AXIS MOVES INTO THE MID MISSISSIPPI
VALLEY LATE WEEK, AN UPPER LEVEL TROUGH WILL DIG INTO THE
SOUTHWEST UNITED STATES. BOTH THE GFS AND ECMWF ARE IN DECENT
AGREEMENT MOVING THIS UPPER LEVEL TROUGH EASTWARD ACROSS THE FOUR
CORNERS AREA EARLY FRIDAY AS A SOUTHERN BRANCH UPPER LEVEL JET
MOVES INTO NEW MEXICO. THIS UPPER TROUGH/LEFT EXIT REGION OF AN
UPPER LEVEL JET WILL THEN CROSS THE CENTRAL HIGH PLAINS FRIDAY
NIGHT AS A COLD FRONT DROPS SOUTH ACROSS WESTERN KANSAS. LOW LEVEL
MOISTURE HOWEVER APPEARS TO BE CONFINED TO SOUTH CENTRAL AND
PORTIONS OF NORTH CENTRAL KANSAS AS THIS NEXT SYSTEM CROSSES
KANSAS. WILL THEREFORE KEEP PRECIPITATION FRIDAY NIGHT EAST OF
HIGHWAY 283.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1131 PM CST SAT DEC 8 2012

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING.
CURRENT THINKING IS THAT THIS FRONT WILL MOVE THROUGH GCK AROUND
07Z WITH IT MOVING THROUGH DDC AND HYS AROUND 08Z. DENSE FOG IS
POSSIBLE AHEAD OF THIS FRONT ACROSS DDC AND GCK WITH CLOUDS AOA010
ACROSS THE HYS TERMINAL. WINDS WILL SHIFT TO THE NORTH AFTER FROPA
INCREASING TO OVER 12 KNOTS. STRONGER WINDS ARE ANTICIPATED AFTER
SUNRISE AS THE PRESSURE GRADIENT TIGHTENS. LOW CLOUDS SHOULD
DISSIPATE AROUND SUNRISE ALLOWING ONLY HIGH CLOUDS TO BE PRESENT
FOR THE REMAINDER OF THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  25  32   9  38 /   0  10  10   0
GCK  23  30   6  38 /   0  20  10   0
EHA  22  30  12  39 /   0  20  20   0
LBL  24  32   8  39 /   0  20  10   0
HYS  25  30   4  38 /   0  20  10   0
P28  28  35  13  38 /   0  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...BURGERT
AVIATION...HOVORKA_42
Hazardous weather outlook, Dec 8, 4:15 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CST SAT DEC 8 2012

KSZ030-031-043>046-061>066-074>081-084>090-091015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
415 AM CST SAT DEC 8 2012 /315 AM MST SAT DEC 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

Nearby

Dense Fog Advisories in Kansas, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.